Dark veins in hands

A new symptom I've noticed in the last couple months is that sometimes I will look at my hands, and I can see all the veins in my fingers and some in the palm of my hands and they are all dark. Normally, I can't see the veins in my fingers much. I feel fine when this happens, but it will stay that way for awhile and then I'll check it again later and it's gone.

Anybody else have this happen? Anybody know what it means?

Report post

6 replies. Join the discussion

Are you anemic? If you are paler than usual, your veins may be more visible. Signs of anemia usually include fatigue but since we all are tired that might be difficult to pin point, as well as being on the pale side. The only other thing would be an oxygen issue but that is unlikely unless you are short of breath.
I hope you are doing well other-wise.

Report post

Hello there Spectrum,
Veins are generally supposed to be dark, as they carry the de-oxygenated blood back to our lungs to get more oxygen and turn red again. When our veins appear, sometimes it means that our blood pressure has filled them so they rise to the surface more visibly. After walking, my own veins stick out much more than they do when I'm at rest. Also, as I age, the elasticity in my flesh becomes less, so my veins tend to rise to the surface, no longer held down as firmly by my muscles, skin and fat. This seems to happen only in my hands and forearms.
In my experience as an RN, I've never known of any pathological process that would make veins appear darker. As BeExcellent has indicated, however, perhaps anemia could cause a more obvious color differential??
I think, as a heart disease woman now, that my own body has undergone so many changes since my events, that anything is possible. I go mostly on how I FEEL. If my hands are crampy, tingly, painful, then I seek help. If they look odd, I monitor my feelings.
Hope that helps?
Best of life to you!
Melissa.

Report post

I had an anemia problem due to extremely heavy menstrual bleeding after being on Plavix and Aspirin, but I had an ablation and that stopped that about a month and a half ago. My blood levels have not been checked since then, but I assume they are better because I stopped bleeding and take Iron. I'm going to ask my doctor about rechecking that.

It's just weird, and can be a bit startling when I look at my hands and at first, it almost looks like they are all dirty, then I realize they aren't it's just my veins being all dark. I do sometimes have shortness of breath, or like I need to just take a full breath, but not necessarily at those times.

Thank you for your responses. I'll tell the doc about it the next time I see him.

Report post

O, the shortness of breath AND dark veins concerns me. Yes, please tell your doc but make sure you tell him you can not get enough air at times. Some folks benefit from low flow oxygen at night. That is a you and doc discussion. I am so sorry but I gotta say, if you are smoking stop today. Get a patch, get a stop buddy, take a pill but stop smoking. They will kill you slow and miserably and evil greedy people that know the product only kills will get your money for their boats and parties.
Oops, now you know my soap box. Be the Spectrum of happiness today.

Report post

I don't smoke, so that isn't a worry. I haven't had the shortness of breath when I have the dark veing thing either. It's really randome and comes and goes, and isn't really that bad. I had worse shortness of breath back in the beginning. Now, it's like sometimes I think I'm imagining it. I will talk to the doctor about it though.

Report post

Oh, and I forgot to say that I had 2 SCADs, 4 stents and 2 heart attacks 6 months ago.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.